Very Depressed, but concerned about Lexapro weight gain

Discussion in 'Fibromyalgia Main Forum' started by baanders, Jul 10, 2008.

  1. baanders

    baanders New Member

    Hi everyone,
    Ever since I got off of methadone 2 months ago, I've been very depressed. I wake up crying, sometimes for hours. It gives me a headache.

    The only antidepressant that works for me is Lexapro. At 5'2", 105 lbs, I'm so small boned that the 15-20 lb. weight gain hurts my self esteem. I was last on it 3 years ago. As the pain decreased, I was able to get off of it. Now the pain is unbearable. I don't want to be a slave to narcotics, and I've noticed that the depression leads to severe pain.

    Lexapro also helps me to sleep better, so I need less sleep and feel happy when I wake up instead of crying as soon as I wake up (and now I sleep for 12 hours, unrefreshed). I have given up all housewife activities, I'm 35. I've given up driving, sex, and I can't have a baby any time soon.

    The problem is that I feel so unattractive with the weight gain. 5-HTP made the pain worse, but no weight gain. My husband says he loves me no matter what. But my sister criticizes me for being fat on antidepressants. I'm broken.

    I appreciate your input.

    Hugs to you all.
  2. baanders

    baanders New Member

    Yesterday, no one answered my post. I havn't been around a long while due to poor health. I feel really hurt. Some people get 25 responses while I get none. I need your help b/c this is a support group.

    Thank you :)
  3. cookie1960

    cookie1960 New Member

    dear becca,

    You sound very depressed and I think you know what you need to do. Your husband loves you plus or minus the 15 pounds. So here's your choice:

    1. Weigh 105, be depressed, be miserable.

    2. Weigh 120, be happy, enjoy life.

    Make the right choice for you. (and your sister is rude)

  4. Janalynn

    Janalynn New Member

    Unfortunately you have to weigh your options, but I will tell you that going back on Lexapro doesn't automatically mean more weight gain. Sometimes once you've been on it, even though you've gone off, you don't necessarily gain weight going back on. - same with those that lose weight when they first go on it -

    I lost 5 lbs when I started Lexapro. Stopped, went back on, no gain or loss, upped my dose, gained. Went off, back on a year later and no change at all. My gains may very well have been because I consumed more calories as well. Maybe if you go back on, just be very vigilant about what you eat?

    That's great that your husband loves you no matter what!! You have to love you no matter what as well. Yes, easier said than done - I'm learning. I'm uncomfortable when I gain 5-7 lbs cause I'm afraid it won't stop, but I'm learning to realize that it has zero to do with what I'm worth or who I am.

    I'll tell you what if my Lexapro helped my pain/depression or sleep, there would be no question if I took it!

    Something I'm taking is making me gain weight, but I'm not willing to give anything up. I'm even on something that most people lose weight on!! How would you like that? =)

    I agree, your sister is very rude. Criticizes you? Nice.

    Get back on it so that you don't feel so broken. You know that it helps you. Like I said, I lost a few lbs., then had no change, you might be the same!!

  5. Pansygirl

    Pansygirl New Member

    I'm new to FM and this message board . :)

    I'm still trying to come to terms with having FM and there are days when I'm happy and there are days when I'm really frustrated and depressed but I'm trying to get a better handle on this situation.

    What I would say is for now if being on the meds makes you a happier person and your hubby says he loves you for who you are then I would get back on the med that works for you. If you are happy that will help your relationships.

    I don't know what to say about your sister except she doesn't understand what you are going through with this dd or she wouldn't say that.

    Keep us posted.
    take care and a very gentle hug for you, Susan
  6. JewelRA

    JewelRA New Member

    I am sorry I did not see your post, or I certaily would have answered it! {{{{hugs}}}}

    I understand exactly how you feel. I have been on Paxil for 16 years due to severe anxiety and depression. I too have gained quite a bit of weight. I CAN lose some, but only with extreme diligence to diet and exercise (which, we all know, is very difficult with this DD).

    I hate being overweight, but I hate even more being suicidal, in immense pain, and unable to leave the house due to massive panic disorder. So, I live with the weight.

    The decision is yours, but it sounds like your life is much better with the Lexapro than without it.
  7. texangal81

    texangal81 New Member

    I know how you feel about responses, sometimes I get a lot, sometimes I don't get any. But I try to remember that we all have bad days and feel bad and don't get on the computer so that is sometimes why posts don't get answered. I've felt nothing but compassion here, so keep coming, I do feel supported here.

    First of all, your sister needs to butt out and worry about her own life. She'd be dead if she was my sister. I'm 5'2 and weigh 200 lbs! Now that is fat! But the number doesn't matter, when you feel uncomfortable, you feel uncomfortable, it is that simple.

    If it helps any, my daughter took lexapro and didn't gain an ounce. I took Celexa (in the same family) and actually lost weight. So if it helps you, I would take it and be vigilent about your eating habits and patterns, perhaps keep a diary to see if you notice any changes.

    As for the methadone, did you go cold turkey or come off with a doctor's help? I take Vicodin and the doctors have been hesitant to give it to me. I see a pain mgmt. doc tomorrow. Narcotics get such a bad rap, but when I take them the quality of my life improves so much. So I plan on accepting the fact that I have to take them. But that works for me and I'm not way implying that you should think the same way.

    I read a REALLY interesting article about why weight gain and FMS seem to do hand in hand. I will find it and post the link.

    Take care, Erin
  8. Pansygirl

    Pansygirl New Member

    I'm interested to read the article on how weight gain and FM are related/connected... Thanks

    Becca ~ another thought I had was do you have any hobbies that you could do even a few minutes at a time at home~
    I find if I can do something that I used to enjoy for even a few minutes at a time ~ it helps my smile .

    Take care, Susan
  9. dragon06

    dragon06 New Member

    I am 5'3" and I am 215 pounds. I am fat. I hate that I am fat and I know that I am stuck with this weight because of some of the medications that I take. However I would rather be able to get out of bed and have some semblance of a life and be fat than to be miserable all the time and be skinny.

    It sounds like your husband is supportive and that is very important! It sounds like your sister is toxic and should maybe be avoided if she is going to treat you like that.

    If Lexapro will make you happier and help with the way you feel then I personally think you should try it again.

    As for the comment of being controlled by narcotics. I take narcotics and they do not control my life in the least...they actually make it possible for me to have some of a life. I have been on them for many years (and so has my mom) and I can definitely say they do not control my life. I do whatever I have to so that I can do some living.

    In the end the decision is just need to decide which direction you want to go in.
  10. baanders

    baanders New Member

    Thank you for your input. You are all right. My sister needs to butt out. She needs to focus on her own life. You have all been very generous and kind to me. I wish you all the best.

  11. Risk

    Risk New Member

    Hi Becca,

    I too am sorry that I didn't see your post about the Lexapro. I'm the same size as you are. Well, 5'1". I too was terrified about gaining weight on the Lexapro after switching over from the Zoloft where I had none. I can say that I haven't experienced weight gain (On it for about 4 months, 7.5mg 3 days a week, and 10mgs 4 days. I was doing fine on it, but I've experienced the worst reflux (which I have a tendency to have) and horrid stomach issues. As far as the weight, I've lost, but yet my clothes are tighter? I think it's somehow redistributed the weight and now I have a lovely muffin top. But if it's going to make us feel better, there's always a trade off. Your husband loves you no matter what and that's wonderful. Mine divorced me in February after nearly 25 years of marriage because he couldn't deal with the fibro/cfs.

    I'm sure you still look wonderful and are a lovely person.

    Cheer up. This illness isn't an easy one.


  12. 00a7370

    00a7370 New Member

    I was fat -- 5'4" & 210lbs when I had trip and fall accident and fibro went out of control. I couldn't stop crying. I told pscyh that I did not want to take anything that would make me gain weight. He put me on Wellbutrin - still depressed. Then he added 60 mgs of Cymbalta and I have lost about 70-80lbs.

    I'm not that depressed and have benefit of weight loss.